Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 3:41 AM CDT for St. Clair County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2006, 3:41 AM CDT (08:41 UTC)
- Expired
- Apr 3, 2006, 4:00 AM CDT
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:06 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:04 PM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Apr 2, 9:04 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 904 PM CDT SUN APR 2 2006 .DISCUSSION... ALL THE ACTION THIS EVENING HAS REMAINED WELL NORTHWEST OF CENTRAL ALABAMA...WHILE WE HAVE REMAINED DRY. BOTH NAM AND GFS MODELS CONTINUE TO INSIST THAT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT...THROUGH DAYBREAK MONDAY...AS UPPER LEVEL SHORTWAVE ENERGY SWINGS THROUGH THE TENNESSEE VALLEY. WITH SUCH MODEL INSISTANCE...I AM RELUCTANT TO LOWER POPS AT THIS TIME. LATEST DAY ONE SWO FROM SPC BRINGS THE SLIGHT RISK AREA DOWN TO JUST INTO MARION AND WINSTON COUNTIES. TRAJECTORIES FROM ONGOING SUPERCELLS SUGGEST THAT THESE WILL SAY REMAIN NORTH OF THE COUNTY WARNING AREA. WHILE VARIOUS SEVERE WEATHER PARAMETERS WILL NOT BE NEARLY AS ROBUST OVERNIGHT COMPARED TO THIS EVENING...IT WOULDNT SURPRISE ME IF A FEW STRONGS EVENTUALLY MOVED INTO ALABAMA. ALL IN ALL...WILL NOT BE MAKING ANY MAJOR CHANGES TO THE ONGOING FORECAST. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 61
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 AM CDT MON APR 3 2006 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 127 AM CDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL ALABAMA... .DAY ONE...REST OF TONIGHT. SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT. A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59 CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES THROUGH THE AREA. AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM. A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM... AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL ALABAMA. STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA. THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JD/81
In the hours before
Local storm report, Apr 3, 3:09 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM HAIL SYLVAN SPRINGS 33.51N 87.03W
04/03/2006 E0.50 INCH JEFFERSON AL NWS EMPLOYEE
0302 AM HAIL W MINOR 33.53N 86.95W
04/03/2006 M0.88 INCH JEFFERSON AL AMATEUR RADIO
HAIL FELL OVER IN MCDONALD CHAPEL
&&
ARMLocal storm report, Apr 3, 3:19 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 3 NE BIRMINGHAM 33.56N 86.76W
04/03/2006 E1.00 INCH JEFFERSON AL TRAINED SPOTTER
REPORTED IN CRESTWOOD
0315 AM HAIL 1 NE BIRMINGHAM 33.54N 86.79W
04/03/2006 E0.88 INCH JEFFERSON AL EMERGENCY MNGR
REPORTED BY JEFFERSON CNTY EMA AT THE AIRPORT.
&&
KSUMRALLSpecial weather statement, Apr 3, 3:28 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 AM CDT MON APR 3 2006 ALZ026-030900- ST. CLAIR- 328 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 400 AM CDT... ...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOODY...MOVING EAST AT 55 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARGARET...ARGO... MOODY...ODENVILLE...BRANCHVILLE...PELL CITY AND RIVERSIDE THROUGH 400 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 3, 3:36 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL 1 W MOODY 33.60N 86.51W
04/03/2006 E0.88 INCH ST. CLAIR AL TRAINED SPOTTER
MOSTLY DIME-SIZED, SOME NICKEL. JUST OFF HIGHWAY 78.
&&
KSUMRALLLocal storm report, Apr 3, 3:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL BRANCHVILLE 33.66N 86.43W
04/03/2006 E0.50 INCH ST. CLAIR AL PUBLIC
&&
KSUMRALLThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:12 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 33 min |
| Apr 3, 2:49 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 26 min |
| Apr 3, 2:58 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Apr 3, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Apr 3, 3:59 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Apr 3, 4:03 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 3, 4:22 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 23 min |
| Apr 3, 4:31 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 29 min |
| Apr 3, 4:48 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| Apr 3, 5:01 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 29 min |
| Apr 3, 5:26 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 34 min |
| Apr 3, 6:07 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| Apr 3, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Apr 3, 6:39 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 20 min |
| Apr 3, 6:53 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 17 min |
| Apr 3, 7:20 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.